Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 174, NWS Grand Forks, ND

September 21, 2007Becker County, Clay County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 21, 2007, 1:56 AM CDT for Becker County, Clay County, Minnesota. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2007, 1:56 AM CDT (06:56 UTC)
Expired
Sep 21, 2007, 3:00 AM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Becker County, MN, Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 2:00 AM CDTHAIL 0.886 Ese Hawley, MN
Sep 21, 2:05 AM CDTHAIL 0.882 W Lake Park, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 12:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 555 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
555 m²/s²
0-3 km storm-relative helicity
616 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 210656
SVRFGF
MNC005-027-210800-
/O.NEW.KFGF.SV.W.0174.070921T0656Z-070921T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
156 AM CDT FRI SEP 21 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  THIS INCLUDES THE CITY OF DETROIT LAKES...
  EAST CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 300 AM CDT

* AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF ROLLAG TO
  3 MILES EAST OF PERHAM...MOVING TO THE NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CALLAWAY...WOLF LAKE AND WESTBURY AT 210 AM CDT...
  PONSFORD AND OSAGE AT 220 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4700 9616 4696 9520 4672 9520 4673 9629
TIME...MOT...LOC 0656Z 235DEG 52KT 4685 9612 4662 9544

$$

DK/BB
2 follow-up statements
000 
WWUS53 KFGF 210725
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 AM CDT FRI SEP 21 2007

MNC027-210735-
/O.CAN.KFGF.SV.W.0174.000000T0000Z-070921T0800Z/
CLAY MN-
225 AM CDT FRI SEP 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY COUNTY IS
CANCELLED...

AT 225 AM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF EAST CENTRAL
CLAY COUNTY. SO THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4675 9599 4700 9607 4699 9592 4698 9591
      4699 9581 4696 9520 4672 9520
TIME...MOT...LOC 0725Z 226DEG 70KT 4704 9577 4681 9509

$$

MNC005-210800-
/O.CON.KFGF.SV.W.0174.000000T0000Z-070921T0800Z/
BECKER MN-
225 AM CDT FRI SEP 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHERN BECKER COUNTY...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF RICHWOOD TO 3
MILES NORTHWEST OF MENAHGA...MOVING TO THE NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PONSFORD BY 230 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4675 9599 4700 9607 4699 9592 4698 9591
      4699 9581 4696 9520 4672 9520
TIME...MOT...LOC 0725Z 226DEG 70KT 4704 9577 4681 9509

$$

DK/BB
000 
WWUS53 KFGF 210757
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 AM CDT FRI SEP 21 2007

MNC005-210807-
/O.EXP.KFGF.SV.W.0174.000000T0000Z-070921T0800Z/
BECKER MN-
257 AM CDT FRI SEP 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BECKER COUNTY WILL
EXPIRE AT 300 AM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 300 AM CDT. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4675 9599 4700 9607 4699 9592 4698 9591
      4699 9581 4696 9520 4672 9520
TIME...MOT...LOC 0757Z 226DEG 70KT 4747 9510 4723 9442

$$

DK/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:13 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Sep 20, 9:13 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
913 PM CDT THU SEP 20 2007

.UPDATE...
SO FAR THIS EVENING ALL ACTION HAS BEEN ASSOC WITH STRONG 50 KT
850 MB JET OVER ERN MN...WITH CONTINUED TSTM DEVELOPMENT IN ERN MN
AND NW WI. LATE AFTN SHOWED LOWER CLOUDS CLEARING OUT TO ABOUT THE
JMS-FAR-FFM AREAS WITH WINDS AND TEMPS SHOWING APPARENT WARM FRONT
BRIEFLY RIDING NORTH INTO FAR SE ND WITH LOWER 80S AT ELLENDALE
WHILE FARGO STAYED IN THE 60S. THIS EVENING HAS SHOWN WINDS
BACKING BACK TO THE SOUTHEAST AND EAST ALONG THE ND/SD BORDER
NORTH AND EAST OF ABERDEEN SO WARM FRONT MAY HAVE RETREATED
SOUTHWARD AGAIN BACK TO MORE A HON-ATY LINE BUT WITH WINDS
BECOMING LIGHT REAL WARM FRONT GETTING HARDER TO DEFINE.
ATMOSPHERE REMAINED CAPPED FOR SFC CONVECTION OVER NE SD LATE
AFTN/EARLY EVE....SO NOW WAITING GAME IS ON TO SEE WHAT HAPPENS
AFTER MIDNIGHT ONCE LOW LEVEL JET RE-ESTABLISHES ITSELF WESTWARD
OVER NEBRASKA INTO ERN SD. 00Z RUC SHOWS STRONG 850 MB WIND
CONVERGENCE IN THE MN/SD/ND BORDER AREA 09Z TIME PD WITH 50 KT 850
MB JET OVER CNTRL SD GOING TO LESS THAN 20KT OVER FARGO-FERGUS
FALLS AREA. AREA OF 850 MB MOISTURE FLUX AND THETA-E MAXIMIZES
RIGHT IN AN AREA FROM ABERDEEN TO ELLENDALE EAST-SOUTHEAST TOWARD
ALEXANDRIA. WITH ALL THIS CONVERGENCE AT 850 MB AND DEEPENING SFC
LOW OVER NW/NCNTRL SD TONIGHT AHD OF APPROACHING SHORT WAVE
TROUG IT WOULD MAKE SENSE THAT VERY RAPID TSTM DEVELOPMENT SHOULD
OCCUR IN AFOREMENTIONED AREAS WITH SOME SVR THREAT AS WELL. BEST
BET 08Z-11Z PERIOD. SFC LOW PROG TO MOVE TO NR OR JUST EAST OF GFK
JUST PAST 12Z AND STILL DEEPENING. SFC LOW AND TROUGH WILL MOVE
INTO AIRMASS MUCH MORE MOIST THAN CURRENTLY OVER WRN ND/ERN MT AND
THUS WOULD EXPECT EXPANSION OF PCPN LATE TONIGHT INTO FRIDAY
MORNING AS SYSTEM PULLS THROUGH. 00Z NAM CONTINUES ON A DEEPER AND
SLOWER SOLN AND GIVES WRAPAROUND RAIN MOST OF FRIDAY TO MUCH OF
ERN ND/NW MN.

&&
.AVIATION...
LOW CLOUDS CLEARED OUT OF FARGO-DTL AREAS THIS EVENING WITH
CLEARING ALMOST GETTING TO GFK BUT LATEST FRAMES OF LOW CLOUD
IMAGERY SHOWS SOME EXPANSION OF LOWER CLDS BACK WEST AND SOUTHWEST
FROM GFK TOWARD JMS. SO TIME WILL TELL IF/WHEN GFK GETS OUT FROM
IFR/LOW MVFR CONDITIONS. RIGHT NOW PLAYED IT PESSIMISTIC TONIGHT
FOR GFK. AS FOR BEMIDJI LOWER CLOUDS NOW APPEAR ON THE WAY OUT
WITH A LARGE CLEARING AREA UP TO FOSSTON NOW. SO WOULD THINK BJI
MIGHT GET RID OF LOW CLOUDS BEFORE 05Z AND THEN STAY MAINLY VFR
REST OF THE NIGHT BEFORE LOWER CIGS AND PCPN ARRIVES AFTER 12Z.
KEPT FARGO VFR UNTIL LOWER CIGS AND SOME PCPN ARRIVES LATE TONIGHT
AND FRIDAY MORNING. LOOKS WINDY FRIDAY WITH G30KT PSBL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Sep 20, 9:15 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 PM CDT THU SEP 20 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
915 PM CDT THU SEP 20 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA BETWEEN
MIDNIGHT AND 6 AM FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP
AFTER MIDNIGHT OVER FAR SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL
MINNESOTA AND THEN CONTINUE UNTIL DAWN FRIDAY.  SOME OF THESE STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  OTHER
THUNDERSTORMS ARE POSSIBLE TOWARD MORNING OVER NORTHEAST NORTH
DAKOTA AS A UPPER LEVEL TROUGH MOVES INTO THE DAKOTAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

RIDDLE

In the hours before

Local storm report, Sep 21, 1:19 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
119 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     HAIL             BATTLE LAKE             46.29N 95.72W
09/21/2007  E0.75 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

&&

SPEICHER
Local storm report, Sep 21, 1:26 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
126 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     HAIL             4 NE FERGUS FALLS       46.32N 96.01W
09/21/2007  M1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

&&

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 12:09 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin66 min
Sep 21, 12:58 AM CDTSevere Thunderstorm WarningFGFOtter Tail62 min
Sep 21, 1:43 AM CDTSevere Thunderstorm WarningFGFWadena62 min
Sep 21, 1:59 AM CDTSevere Thunderstorm WarningFGFOtter Tail61 min
Sep 21, 2:35 AM CDTSevere Thunderstorm WarningFGFHubbard55 min
Sep 21, 2:42 AM CDTSevere Thunderstorm WarningFGFClay63 min
Sep 21, 3:23 AM CDTSevere Thunderstorm WarningFGFBecker47 min
Sep 21, 4:37 AM CDTWind AdvisoryFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more10 hr
Sep 21, 7:40 AM CDTSevere Thunderstorm WarningFGFLake of the Woods50 min
Sep 21, 8:29 AM CDTSevere Thunderstorm WarningFGFLake of the Woods20 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.